Flash Flood, Teller
- When
- August 22, 5:00 PM MST to 5:20 PM MST
- Where
- Teller County, 1.36 mi NNW of Woodland Park to 2 mi SSE of Woodland Park
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.008, -105.049
Widespread very heavy rain occurred across portions of Teller and El Paso Counties, and eastern Pueblo County. Woodland Park (Teller County) reported around three inches of rain in around an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Widespread very heavy rain occurred across portions of Teller and El Paso Counties, and eastern Pueblo County. Woodland Park (Teller County) reported around three inches of rain in around an hour. This caused a wave of flood waters to move down Fountain Creek. The flood wave took over three hours to reach Manitou Springs (El Paso County). Some bridges over the creek (Teller County) were damaged, houses were flooded in the Crystola area (El Paso County), along with two restaurants in Green Mountain Falls and Cascade (El Paso County). There was minor flooding from Cascade to near Manitou Springs, where an exit road to Manitou Springs was flooded for a time. Flash flooding was also widespread from Monument into the north side of Colorado Springs, where over four inches of rain fell in a few spots. I-25 was closed for a time on the north side of Colorado Springs. Numerous other rural roads and streets were flooded. Flash flooding occurred from Security to Ellicott to southeast El Paso County. Very heavy rain also caused flash flooding in and around Boone and Avondale in Pueblo County. Many county roads were flooded, and a few had minor washouts. US Highway 50 near Avondale was closed for a time during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 22, 2:46 PM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 346 PM MDT THU AUG 22 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 345 PM MDT THU AUG 22 2013 ...HEAVY RAINERS THIS EVENING... FLASH FLOOD WATCH WILL CONTINUE FOR THE WALDO AND BLACK FOREST BURN SCARS THROUGH 8 PM. OTHER BURN SCARS IN THE AREA ARE NOT OFF THE HOOK EITHER...JUST NOT QUITE AS MUCH CONFIDENCE AS THE WALDO AND BLACK FOREST SCARS. PRIMARY DRIVERS FOR FLASH FLOOD THREAT THIS EVENING ARE PRECIPITABLE WATER AND SLOW STORM MOVEMENT. TOTAL BLENDED PRECIPITABLE WATERS HAVE BEEN CREEPING UP THROUGH THE DAY AND ARE NOW AT 152% OF NORMAL OVER THE WALDO AND BLACK FOREST SCARS. A GOOD PORTION OF SOUTHEAST AND SOUTH CENTRAL COLORADO IS CURRENTLY IN THE 140-150% OF NORMAL RANGE...WITH EXTREMES OF 177% OVER NORTHWEST CROWLEY COUNTY ON THE HIGH END...AND 100% OVER THE FAR SOUTHEAST CORNER OF BACA COUNTY ON THE LOW END. THE OTHER BIG CONCERN IS THE VERY SLOW STORM MOVEMENTS SO FAR THIS AFTERNOON. A FEW STORM UPDRAFTS HAVE BEEN GOING UP VERY INTENSELY AND THEN JUST MEANDERING VERY SLOWLY TO THE NORTHEAST OR MOVING HARDLY AT ALL. THIS COMBINATION OF HIGH PRECIPITABLE WATER AND SLOW STORM MOVEMENT IS VERY CONCERNING...ESPECIALLY IF A BURN SCAR IS THE TARGET. ANOTHER IMPORTANT FACTOR IS THE SURFACE MOISTURE. DESPITE MODEL FORECASTS OF SURFACE DEWPOINTS MIXING INTO THE 40S OVER MOST OF THE I-25 CORRIDOR...THAT HAS NOT REALLY BEEN THE CASE SO FAR. MOST AREAS HAVE REMAINED IN THE 50S...WITH JUST A FEW UPPER 40S OVER FAR NORTHWEST EL PASO COUNTY. SO...IF IT RAINS...IT COULD RAIN HARD...FOR A LONG TIME...AND WITH VERY LITTLE EVAPORATION. CURRENTLY...AN INTENSE CLUSTER OF STORMS IS DEVELOPING ALONG AND JUST NORTH OF THE TELLER AND EL PASO COUNTY LINES. THIS IS PROBABLY THE KICK OFF AND THE AREA TO WATCH FOR STORM EVOLUTION OVER THE NEXT SEVERAL HOURS. OUTFLOW BOUNDARIES WILL BE COMING SOUTH OUT OF THOSE STORMS OVER THE NEXT COUPLE HOURS...INITIATING NEW CONVECTION THAT WILL LIKELY BE EQUALLY AS INTENSE. ANOTHER BIG AREA TO WATCH RIGHT NOW IS ALONG THE RATON MESA WHERE THE RADAR IS CURRENTLY LIGHTING UP. THIS AREA IS LIKELY BEING TRIGGERED BY THE HIGHER TERRAIN DOWN THERE AS WELL AS A LINE OF WIND CONVERGENCE...WITH LIGHT NORTHEAST WINDS TO THE NORTH OF THE BOUNDARY...AND SOUTHWEST BREEZES TO THE SOUTH OF THE BOUNDARY. PROBABLY BEST POTENTIAL FOR ANY SEVERE WEATHER THIS AREA...ALTHOUGH PALMER DIVIDE IS NOT OUT OF THE QUESTION EITHER. RECENT DATA INDICATES POSSIBLE SHEER VALUES 25-30 KTS ALONG THE DIVIDE. CONVECTION WILL CONTINUE INTO THE EVENING HOURS...GRADUALLY DISSIPATING IN MOST CASES BUT WITH SOME NEW CONVECTION FORMING. THEN...AFTER MIDNIGHT...SHOULD SEE CONVECTION GRADUALLY DISSIPATE IN ALL AREAS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 345 PM MDT THU AUG 22 2013 METEOROLOGICAL CHALLENGES DURING THE LONGER TERM CONTINUE TO BE POPS AND TEMPERATURES. RELATIVELY MINOR ADJUSTMENTS FOR LONGER CYCLE AS UPPER RIDGE IS STILL EXPECTED TO REMAIN CLOSE ENOUGH TO THE FORECAST DISTRICT TO ALLOW PRIMARY MOISTURE AXIS TO REMAIN NEAR AND WEST OF THE WESTERN SECTIONS OF THE CWFA DURING THE MAJORITY OF THE LONGER TERM. UPPER RIDGE OF HIGH PRESSURE LOCATED OVER FAR SOUTHEASTERN COLORADO THIS AFTERNOON SHOULD RELOCATE TO EASTERN KANSAS BY 00Z MONDAY AND THEN OSCILLATE OVER PORTIONS OF KANSAS INTO THURSDAY BEFORE MAKING A MORE SUBSTANTIAL PUSH EAST FROM LATE NEXT WEEK INTO NEXT WEEKEND. MOST FAVORABLE MOISTURE FEED DURING THE LONGER TERM SHOULD BE NOTED OVER WESTERN PORTIONS OF THE FORECAST DISTRICT AND POINTS WEST DURING THE LONGER TERM WITH THE PRIMARY DEEPER MOISTURE EMANATING FROM THE DEEP TROPICS OFF THE WEST COAST OF MEXICO REMAINING CENTERED OVER ARIZONA...UTAH AND WESTERN COLORADO REGION INTO NEXT WEEK. WESTERN BURN SCARS SUCH AS THE WEST FORK COMPLEX SHOULD NOTE THE HIGHEST POTENTIAL OF BURN SCAR FLASH FLOODING DURING THIS TIME-FRAME. AS ALWAYS...WFO PUEBLO WILL MONITOR CLOSELY. WELL ABOVE SEASONAL LATE AUGUST MAXIMUM TEMPERATURES(ESPECIALLY EASTERN SECTIONS) ARE ANTICIPATED THROUGH NEXT THURSDAY. FOR EXAMPLE...MAXIMUM TEMPERATURES REACHING INTO THE 90S SHOULD BE NOTED OVER THE MAJORITY THE SOUTHEASTERN COLORADO PLAINS FROM SATURDAY INTO NEXT THURSDAY. FINALLY...RELATIVELY LOW-GRADE GRADIENT WIND SHOULD CONTINUE OVER THE MAJORITY OF THE FORECAST DISTRICT THROUGH NEXT THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 345 PM MDT THU AUG 22 2013 MAIN CONCERN THIS EVENING IS CONVECTION DEVELOPING OVER THE PALMER DIVIDE...RATON RIDGE AND OTHER MOUNTAIN AREAS...AND THEN OVER THE REST OF SOUTH CENTRAL AND SOUTHEAST COLORADO AS THE EVENING PROGRESSES. WILL SEE SCATTERED THUNDERSTORMS...ALONG WITH LOCALLY HEAVY RAINFALL WITH THE STRONGER STORMS...AND POSSIBLY SOME SMALL HAIL. GREATEST RISK OF HEAVY RAINFALL AFFECTING THE TERMINALS WILL BE AT KCOS IN THE 22-02Z TIME PERIOD. COULD BRIEFLY SEE MVFR OR EVEN POTENTIALLY A SHORT PERIOD OF IFR WITH HEAVY RAIN...ALONG WITH WIND GUSTS IN THE 30-40KT RANGE. LW && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ081-084-085. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT THU AUG 22 2013 COZ058>089-093>099-231800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1157 AM MDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASED CONCERN IS DEVELOPING OVER THE WALDO AND BLACK FOREST BURN SCARS FOR TODAY. MORNING MODEL DATA CONTINUES TO INDICATE GOOD POTENTIAL FOR SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN IN AND AROUND THE SCARS. LIKELIHOOD OF FLASH FLOODING ON THE SCARS IS NOW IN THE RANGE OF 50 TO 60 PERCENT BETWEEN ABOUT 1 PM AND 8 PM MDT TODAY. CONDITIONS ARE RIGHT FOR FLASHING FLOODING TODAY. ATMOSPHERIC MOISTURE IS UP AND STORM MOVEMENT WILL BE SLOW. THE DEVELOPMENT OF FLASH FLOODING...HOWEVER...WILL STILL BE DEPENDENT ON HOW CONVECTION ACTUALLY DEVELOPS AND TRACKS LATER TODAY. OTHERWISE... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS DURING THE EARLY AFTERNOON...THEN SPREAD EAST ACROSS THE INTERSTATE 25 CORRIDOR AND PLAINS THROUGH THE AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS...WHICH COULD POSE A FLASH FLOOD THREAT ON ANY OF THE AREA BURN SCARS. OTHER STORM THREATS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAILY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST FOR THE MOUNTAIN AREAS FRIDAY THROUGH WEDNESDAY. LIGHTNING WILL BE THE MAIN THREAT FROM THUNDERSTORMS. IN ADDITION...SLOW STORM MOVEMENTS WILL LIKELY LEAD TO LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING ISSUES ON AREA BURN SCARS...IN PARTICULAR THE WEST FORK COMPLEX. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON AND EARLY EVENING. 50/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 507 PM MDT THU AUG 22 2013 COZ081-084-085-222330- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 507 PM MDT THU AUG 22 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... THE WALDO BURN SCAR. STRONG TO SEVERE STORMS WERE RAPIDLY DEVELOPING TO THE NORTH AND NORTHWEST OF THE WALDO BURN SCAR. IF THESE STORMS BUILD TOWARDS THE EAST...THEN HEAVY RAIN WILL BE POSSIBLE ACROSS THE WALDO BURN SCAR. RESIDENTS IN AND AROUND THE WALDO BURN SCAR SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO GO TO HIGHER GROUND IF A FLASH FLOOD WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 517 PM MDT THU AUG 22 2013 COZ081-222345- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 517 PM MDT THU AUG 22 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL TELLER COUNTY IN CENTRAL COLORADO... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WOODLAND PARK...OR 19 MILES NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. THE STRONG STORM WILL IMPACT HIGHWAY 67 NORTH OF WOODLAND PARK. PENNY SIZE HAIL AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 540 PM MDT THU AUG 22 2013 COZ081-082-084-085-230000- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 540 PM MDT THU AUG 22 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... THE WALDO BURN SCAR. AT 538 PM...DOPPLER RADAR INDICATED A VERY STRONG STORM OVER WOODLAND PARK. THIS STORM WAS MOVING EAST AND WILL MOVE ACROSS THE EXTREME NORTH PART OF THE WALDO BURN SCAR. IF THIS STORM BUILDS TO THE SOUTH...THEN HEAVY RAIN WOULD BE LIKELY OVER ALL OF THE BURN SCAR. IN ADDITION...NEW STRONG CONVECTION MAY DEVELOP ON THE EAST SIDE OF THE BURN SCAR AS AN OUTFLOW BOUNDARY MOVES WEST INTO THE RAMPART RANGE. PEOPLE IN THE WALDO BURN SCAR SHOULD BE ON HIGH ALERT FOR POSSIBLE FLASH FLOODING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 2 N WOODLAND PARK 39.02N 105.05W
08/22/2013 M1.10 INCH TELLER CO TRAINED SPOTTER
RAIN FELL IN 30 MINUTES. HAIL UP TO THE SIZE OF DIMES.
&&
STARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HEAVY RAIN 1 NNE WOODLAND PARK 39.01N 105.04W
08/22/2013 M2.00 INCH TELLER CO TRAINED SPOTTER
IN THE LAST 30 MINUTES
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 1 SW WOODLAND PARK 38.99N 105.06W
08/22/2013 M0.75 INCH TELLER CO TRAINED SPOTTER
&&
RMGThe Denver radar (KFTG), 97 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
8 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465332, 473083, 465399, 465401, 473087, 465405, 473088, 473089.